What is Drug-Induced Hepatitis?

Mary McMahon
Mary McMahon
Mary McMahon
Mary McMahon
Drug-induced hepatitis occurs when ingested drugs cause inflammation of the liver.
Drug-induced hepatitis occurs when ingested drugs cause inflammation of the liver.

Drug-induced hepatitis is an inflammation of the liver caused by drugs ingested by the patient. Hundreds of pharmaceutical compounds are known to be hepatotoxic, meaning that they are potentially dangerous to the liver, and sometimes a very small excess in dosage can lead to hepatitis. Some recreational drugs also pose a risk to liver health. With prescription drugs known to be dangerous, patients may need to be monitored while they take the drug for signs of liver damage, and they may need to adjust their habits or diets to avoid stressing the liver. Liver-related complications are a common reason for taking patients off medications and trying new drugs.

The reason the liver is so vulnerable to inflammation and damage from drugs is that metabolizing them involves processing a large number of pharmaceutical compounds. Drugs that are metabolized in the liver can pose a risk because compounds may build up in the liver or elsewhere in the body, or the liver can be overloaded and develop inflammation as a result. In patients who already have liver problems, such as patients with viral hepatitis or chronic alcoholism, small amounts of hepatotoxic drugs can be fatal.

In drug-induced hepatitis, some patients do not develop any symptoms. Others have the classic signs of hepatitis, including yellowing skin and eyes, clay-like stool, headache, abdominal pain, dark urine, nausea, and vomiting. The liver may become enlarged, and the abdomen can feel extremely tender. Blood testing will reveal elevated levels of liver enzymes, showing the liver is inflamed and stressed.

In some cases of drug-induced hepatitis, withdrawing the drug resolves the issue. After several days without the drug, the patient's liver will recover and he or she can try some alternative medications. In other cases, the damage progresses too far and the patient may require a liver transplant. If patients in need of a transplant do not receive one in time, they can die of liver failure.

Acetaminophen is one of the most common culprits behind drug-induced hepatitis. Because this drug is readily available over the counter, people may assume that it is not dangerous, and take more than the recommended dosage. People may also take large amounts over an extended period of time, creating chronic inflammation in the liver. Numerous other drugs are hepatotoxic and their labels usually contain warnings about the correct dosage. People who notice signs of drug induced hepatitis should go to a hospital for treatment. If possible, containers for medications should be brought along and people should also provide the dosage information.

Mary McMahon
Mary McMahon

Ever since she began contributing to the site several years ago, Mary has embraced the exciting challenge of being a researcher and writer. Mary has a liberal arts degree from Goddard College and spends her free time reading, cooking, and exploring the great outdoors.

Mary McMahon
Mary McMahon

Ever since she began contributing to the site several years ago, Mary has embraced the exciting challenge of being a researcher and writer. Mary has a liberal arts degree from Goddard College and spends her free time reading, cooking, and exploring the great outdoors.

Discuss this Article

Post your comments
Login:
Forgot password?
Register:
    • Drug-induced hepatitis occurs when ingested drugs cause inflammation of the liver.
      By: CLIPAREA.com
      Drug-induced hepatitis occurs when ingested drugs cause inflammation of the liver.